Louisiana, 2005

Funnel Cloud in Louisiana, May 9, 2005

May 9, 2005 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 2:41 AM CST, 10 hours 44 minutes earlier.

Area forecast discussion, May 9, 2:41 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 AM CDT MON MAY 9 2005

.DISCUSSION...
INTERESTING MORNING ABOUT TO UNFOLD ON THIS TENTH ANNIVERSARY OF THE INFAMOUS
MAY 8-9TH 1995 MASSIVE FLOOD EVENT OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI. DO NOT FEEL WE WILL CHALLENGE THAT HISTORIC DAY WITH TODAYS
WEATHER BUT THERE IS MORE GOING ON THAN WHAT MEETS THE EYE. MESOSCALE CONVECIVE
VORTEX (MCV) ROLLING ACROSS THE NORTHWEST GULF SOUTH OF LAKE CHARLES THIS
MORNING AS RESIDUAL OF TEXAS MCS FROM SUNDAY. ELONGATED VERTICALLY STACKED
TROUGH EXTENDS FROM WESTERN GREAT LAKES TO THE VICINITY OF SABINE RIVER WITH
A NARROW BAND OF OMEGA IDENTIFIED ALONG THIS TROUGH. LOOKING AT MODEL
SOUNDINGS IN COMPARISON WITH THE ACTUAL 00Z KSIL SOUNDING SHOWS NO TRUE
RECOGNITION OF VERY DRY AIR INDICATED BETWEEN THE 850-750 MB LAYER. THE MODELS
HOWEVER DO HANDLE THE MID-LEVEL CAPPING ADEQUATELY. WHILE THE MODEL SOUNDINGS
MOISTEN THE DRY LAYER TOO FAST...FEEL THERE IS A TREND ESTABLISHED THAT SHOULD
SERVE TO SOFTEN THE CAP THIS MORNING WITH THE PASSAGE OF THE OMEGA FIELD
CO-INCIDING WITH A SEA BREEZE DEVELOPING AROUND 15Z THIS MORNING. FEEL THERE
IS A SMALL WINDOW OF OPPORTUNITY FOR DEEP CONVECTION THIS MORNING BETWEEN
15Z AND 18Z (10 AM - 1 PM) AS AIRMASS TRANSITIONS FROM WEAKLY CAPPED TO MOIST
ADIABATIC.

RAN THE PRECIPITATION CALCULATOR ON A 339K LIFT FROM ABOUT 863MB LEVEL...AS
DEPICTED FROM 06Z RUC RUN VALID AT 15Z. THIS IS WHEN THE MOST CAPE IS GENERATED
JUST PRIOR TO THE CAP ERODING. THE OUTPUT SHOWS 87% POP WITH A POTENTIAL OF
3.31 OF RAINFALL. THERE IS A 4% CHANCE OF SEVERE STORMS BUT THE SUGGESTED
CONVECTIVE INTEGRITY SHOWS GUSTS 39-49 KT AND PEA TO MARBLE SIZED HAIL POTENTIAL.
GIVEN THE LIKELIHOOD OF STRETCH VORTICITY CAPABILITIES OF CONVECTION...ANY
STORMS THAT DEVELOP NEAR BODIES OF WATER SHOULD BE CAPABLE OF PRODUCING
WATERSPOUTS THIS MORNING. WILL NOT MENTION SEVERE BUT WILL USE OUTPUT FOR
BASIS OF HAZARDOUS WEATHER OUTLOOK IN THIS MORNINGS ISSUANCE. HAVE ALTERED
THE QPF FIELD FROM HPC TO REFLECT A MORE SOUTHERN FOCUS OF HEAVY RAINFALL AS
IS SEEMS THERE IS A NORTHERN BIAS TO THE DYNAMICS WHILE IT APPEARS IN THE
IN SITU THAT A MORE THERMODYAMICALLY DRIVEN MCS MAY RESULT LATER THIS MORNING.

BEYOND TODAY...IT SEEMS THE BULK OF INSTABILITY AND FOCUS SHIFTS EAST BY THIS
EVENING SO DRIED POPS OUT TO LOW OR NONE THROUGH WEDNESDAY AS SHORT WAVELENGTH
RIDGE BUILDS. ONLY CONCERN WILL BE ANY FRINGE AFFECTS FROM A SHARP TROUGH THAT
SHOULD RESIDE OVER THE LOWER EASTERN SEABOARD THROUGH LATER IN THE WEEK. THIS
MAY CAUSE SOME LATE AFTEROON THUNDERSTORMS TO GRAZE THE EASTERNMOST PORTIONS
OF THE CWA THROUGHOUT THE REMAINDER OF THE WEEK..BUT THIS IS A LOW CONFIDENCE
NOTION. TEMPERATURES WILL BE INDICATED NEAR TO SLIGHTLY ABOVE NORMAL THROUGH
FRIDAY BEFORE A COLD FRONT TRIES TO MOVE THROUGH THE AREA OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  62  85  63 /  50  10   0   0
BTR  82  63  87  65 /  50  10   0   0
MSY  82  66  86  68 /  50  10   0   0
GPT  78  63  81  65 /  30  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

24
Hazardous weather outlook, May 9, 10:00 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 CDT MON MAY 9 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-101100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1100 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS
AFTERNOON. THIS IS IN RESPONSE TO A WEAK UPPER TROUGH PASSING ACROSS
THE AREA. THERE IS A SLIGHT CHANCE FOR FOR MARGINALLY SEVERE
THUNDERSTORMS BETWEEN 1200 AND 300 PM THIS AFTERNOON. EXPECT
FREQUENT LIGHTNING...WIND GUSTS 30 TO 45 MPH AND SMALL HAIL OF PEA
SIZE IS POSSIBLE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
ACCUMULATIONS FROM ONE HALF TO ONE INCH BUT LOCALIZED AMOUNTS NEAR 2
INCHES CAN OCCUR FROM THE BETTER ORGANIZED STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF ISOLATED THUNDERSTORMS DURING THE LATE
AFTERNOON HOURS TUESDAY AND WEDNESDAY. SCATTERED THUNDERSTORMS
ARE EXPECTED IN ASSOCIATION WITH A COLD FRONT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 10:41 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1141 AM CDT MON MAY 9 2005

LAZ057-059-091715-
ST JAMES-UPPER LAFOURCHE-
1141 AM CDT MON MAY 9 2005

...STRONG THUNDERSTORM MOVING NEAR THIBODAUX...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF THIBODAUX...MOVING
EAST NORTHEAST AT 30 MILES AN HOUR. THIS THUNDERSTORM WILL AFFECT
AREAS IN AND NEAR HIGHWAY 20 BETWEEN THIBODAUX AND GRAMERCY THROUGH
1215 PM.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO AROUND ONE
HALF INCH IN DIAMETER...DANGEROUS CLOUD TO GROUND LIGHTNING...AND
WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Livingston

When
May 9, 1:25 PM CST
Where
Livingston County, 3 mi N of Watson
Reported by
GENERAL PUBLIC
Coordinates
30.440, -90.728 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451531.